Alabama, 2003

Damaging Wind in Alabama, May 6, 2003

May 6, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 6, 1:01 PM CST, 5 hours 14 minutes earlier.

Area forecast discussion, May 6, 1:01 PM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
201 PM CDT TUE MAY 06 2003

ANOTHER BUSY DAY ACROSS THE FORECAST AREA.  MODELS CONTINUE TO SHOW
MOIST SOUTHWEST FLOW REMAINING ACROSS THE AREA TONIGHT THROUGH
EARLY THURSDAY.  MOST SIGNIFICANT FEATURES ARE AN IMPULSE MOVING
ACROSS NORTH-CENTRAL SECTIONS TONIGHT...FOLLOWED BY ANOTHER
IMPULSE ACROSS THE SAME AREA MID DAY ON WEDNESDAY.  BEST VERTICAL
MOTION/MOISTURE CONVERGENCE ALSO ACROSS THE AREA WHEN IMPULSES MOVE
THROUGH.  WILL KEEP THE HIGHEST POPS FROM BIRMINGHAM NORTH TONIGHT
AND WEDNESDAY.  AS A SPECIAL NOTE..WE DID AN 18Z SOUNDING AND IT
SHOWED A MID LEVEL CAP ONCE AGAIN IN PLACE.  NOT SURE IF IMPULSE
OVERNIGHT WILL OVERCOME THIS CAP OR NOT AND IT MAY TURN OUT THAT
MAIN FOCUS IS NORTH OF THE INTERSTATE 20/59 CORRIDOR.

ON THURSDAY...MODELS HINT AT SOME WEAK RIDGING AROUND 700
MILLIBARS AND THIS IS FORECAST TO CONTINUE FRIDAY AND THEN INTO
SATURDAY.  WILL LOWER POPS INTO THE CHANCE/SLIGHT CHANCE CATEGORY FOR
MAINLY ISOLATED TO SCATTERED TYPE ACTIVITY.

AS WE MOVE THROUGH THE WEEKEND...FRONT WILL APPROACH FROM THE WEST
ON SUNDAY AND THEN MOVE ACROSS ON MONDAY.  WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS FOR NOW.  FRONT WILL CLEAR THE AREA BY
TUESDAY AND FOR NOW...WILL LEAVE POPS OUT OF THE FORECAST.

BHM 69/85/68/87/68 56232
MGM 71/88/68/90/68 25222

.BHM...NONE.
Hazardous weather outlook, May 6, 11:42 AM CST, 6 hours 33 minutes before
ALZ011>015-017>050-061945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE MAY 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

NORTHERN HALF OF ALABAMA UNDER A TORNADO WATCH UNTIL 7 PM

ALABAMA REMAINS IN A VERY WARM AND UNSTABLE AIRMASS...AND STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE.  ALTHOUGH THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...
THERE IS ALSO A CONTINUED POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS A LITTLE FARTHER NORTH EACH DAY.

THE SEVERE WEATHER POTENTIAL WILL BE IN AREAS GENERALLY NORTH OF
INTERSTATE 20 ON WEDNESDAY...AND THEN BE COMPLETELY NORTH OF ALABAMA
BY THURSDAY.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH MONDAY...NO WIDESPREAD OR ORGANIZED AREAS OF SEVERE STORMS
AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, May 6, 3:41 PM CST, 2 hours 34 minutes before
ALZ028-062215-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY COUNTY UNTIL 515 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHLAND...MOVING NORTHEAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PYRITON...ASHLAND...
LINEVILLE AND DELTA THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3330 8594 3314 8584 3314 8565 3348 8565
Special weather statement, May 6, 4:20 PM CST, 1 hour 55 minutes before
ALZ029-062300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
520 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR RANDOLPH COUNTY UNTIL 600 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF WEDOWEE...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEDOWEE THROUGH 600
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3336 8560 3333 8528 3312 8526 3318 8565
Special weather statement, May 6, 4:23 PM CST, 1 hour 52 minutes before
ALZ022-062300-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 600 PM
CDT...

.SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MEMPHIS...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...
MEMPHIS...COCHRANE...ALICEVILLE...CARROLLTON AND GORDO THROUGH 600 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LAT...LON 3323 8831 3300 8835 3315 8785 3337 8785
Special weather statement, May 6, 4:48 PM CST, 1 hour 27 minutes before
ALZ023-070015-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT TUE MAY 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 715 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
CLUSTER OF THUNDERSTORMS.

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM BETWEEN FOSTERS AND TUSCALOOSA...AND A CLUSTER OF
THUNDERSTORMS OVER SOUTHERN PICKENS COUNTY.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR ELROD...FOSTERS...
NORTHPORT...TUSCALOOSA...SAMANTHA...HOLT...VANCE AND KELLERMAN
THROUGH 715 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3340 8783 3304 8783 3304 8733 3329 8714
          3353 8737
Local storm report, May 6, 5:36 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    ALICEVILLE                AL   WIND DAMAGE
05/06/03   PICKENS                        NUMEROUS TREES DOWN.
                                          REPORTED BY THE POLICE
                                          DEPARTMENT.

0615 PM    TUSCALOOSA                AL   0.75 IN HAIL
05/06/03   TUSCALOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.
Local storm report, May 6, 6:07 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
707 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    COKER                     AL   WIND DAMAGE
05/06/03   TUSCALOOSA                     NUMEROUS TREES DOWN ON
                                          ROMULUS ROAD. REPORTED BY
                                          THE COKER FIRE
                                          DEPARTMENT.

0640 PM    COKER                     AL   0.88 IN HAIL
05/06/03   TUSCALOOSA                     NICKEL SIZE HAIL.
                                          REPORTED BY COKER FIRE
                                          DEPARTMENT.

0650 PM    ABERNANT                  AL   0.88 IN HAIL
05/06/03   TUSCALOOSA                     NICKEL SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

0704 PM    BROOKWOOD                 AL   0.75 IN HAIL
05/06/03   TUSCALOOSA                     PENNY SIZE HAIL.
                                          REPORTED BY TUSCALOOSA
                                          COUNTY EMA.

The radar

The Birmingham radar (KBMX), 17 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 6, 6:15 PM CST
Where
Jefferson County, Hoover
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
33.317, -86.817

A few trees were blown down in Hoover. One tree landed on a fence causing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361102.